Medications that harm your hearing are surprisingly widespread. From tinnitus drugs that stop the ringing in the ears to drugs that could lead to hearing loss, here’s some information on medications that impact your hearing for better or for worse.
Drugs Can Affect Your Ears
Pharmaceuticals are a nearly $500 billion market and the United States makes up almost half of that usage. Are you buying medications over-the-counter? Or are you taking ones that your doctor prescribes? It often will happen that people ignore the warnings that come along with virtually all medications because they think they won’t be impacted. That’s the reason why emphasizing that certain medications might raise your risk of having loss of hearing is so relevant. On a more positive note, some medications, like tinnitus medications, can actually help your hearing. But how do you know which medicines are ok and which are the medications will be hazardous? And what do you do if a doctor prescribes medications that cause loss of hearing? Here’s the good, the bad, and the ugly on medications.
1. Your Ears Can be Damaged by Over-The-Counter PainKillers
Many people are surprised to hear that medicine they take so casually might cause hearing loss. How regularly hearing loss occurred in individuals who were taking many different kinds of pain relievers was analyzed by researchers. This link is backed by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something surprising. Continued, daily use of over-the-counter painkillers impairs hearing. 2 or more times a week is defined as regular use. You commonly see this regularity in people with chronic pain. Taking too much aspirin at once can cause temporary hearing loss, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under 50 there’s nearly double the risk of hearing loss if they were treating chronic pain with this medication. To be clear, prescription drugs are just as bad. Loss of hearing may be caused by the following:
It’s unclear exactly what causes this loss of hearing. These drugs could decrease blood flow to your sensitive inner ear, which after a while would destroy nerves that detect sound. That’s why sustained use of these medications could lead to irreversible hearing loss.
2. Some Antibiotics Are Ototoxic
Most antibiotics are probably relatively safe when used as directed and you don’t have an allergic reaction to it. But some types of antibiotic may increase the risk of hearing loss: Aminoglycoside. Research is in the early phases so we haven’t seen reliable facts on human studies yet. But there definitely seem to be certain people who have developed hearing loss after using these drugs. Results from animal-testing are persuading enough. There may be something to be worried about as indicated by the medical community. Every time mice are fed these antibiotics, they eventually get hearing loss. Aminoglycoside antibiotics are frequently used to treat:
- Tuberculosis (TB)
- Bacterial meningitis
- Certain other respiratory diseases
- Cystic fibrosis
More persistent illnesses are treated over a longer time period with these. Pneumonia and children’s ear infection were, until not long ago, commonly treated with Neomycin. Alternate options are now being prescribed by doctors because of concerns about side effects. More data is needed to determine why some antibiotics may contribute to hearing loss. It appears that they could cause inflammation in the inner ear that causes long-term injury.
3. How Your Ears Are Affected by Quinine
If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is used to manage malaria and has also been used to help people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between quinine use and hearing loss aren’t that well-known. There have been several cases documented where malaria patients treated with quinine have been inflicted by reversible loss of hearing.
4. Your Hearing May be Harmed by Chemo Drugs
You know that there will be side effects when going through chemo. Attempting to kill cancer cells, doctors are loading the body with toxins. These toxins can’t normally tell the difference between normal cells and cancer. These medications are being looked at:
- Carboplatin commonly known as Paraplatin
- Cisplatin commonly known as Platinol
- Bleomycin commonly known as Blenoxane
But if you had to choose between chemo induced loss of hearing and cancer, for the majority of people, the choice would be clear. You may need to talk to your hearing care professional about tracking your hearing while you’re going through cancer treatments. Or you may want to inform us what your individual situation is and find out if there are any recommendations we can make.
5. Hearing Loss And Loop Diuretics
In an attempt to regulate fluids in your body you may try taking diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when trying to manage the condition with medication. This can cause salt vs water ratios to become too high in the body, causing inflammation. This can cause hearing loss, which is usually temporary. But hearing loss could become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen permanent hearing loss. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.
If You Are Using Medications That Cause Hearing Loss What Can You do?
You should speak with your doctor before you stop using any drugs they have prescribed. Before you speak with your doctor, you will need to take stock of your medicine cabinet. If your doctor has put you on any of these medications that trigger loss of hearing, ask if there are alternatives that could reduce risk. You can also reduce your dependence on medications with some lifestyle changes. You can get on a healthier path, in certain situations, with small changes to your diet and some exercise. These changes could also be able to reduce pain and water retention while enhancing your immune system. You should schedule an appointment to have your hearing tested as soon as you can especially if you are taking any ototoxic medication. Loss of hearing can develop very slowly, which makes it less noticeable at first. But don’t be mistaken: it can affect your health and happiness in ways you may not recognize, and you will have more choices for treatment if you recognize it early.